Tennessee, 2009

Flash Flooding in Tennessee, September 21 to 26, 2009

September 21 to 26, 2009 · NWS MEG · 3 events in 3 counties and zones

A persistent upper level low remained near the region from September 22 through September 26. Several rounds of thunderstorms develop over the area producing flash flooding over parts of southwest Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A persistent upper level low remained near the region from September 22 through September 26. Several rounds of thunderstorms develop over the area producing flash flooding over parts of southwest Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 21, 6:30 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 21, 6:30 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
730 PM CDT MON SEP 21 2009

.UPDATE...

INCREASED RAIN CHANCES EVERYWHERE TONIGHT AND ADDED HEAVY RAINFALL
MENTION TO NE AR AND MO BOOTHEEL IN ZONES.

&&

.DISCUSSION...

MONITORING THE PROGRESSION A LARGE MCS/COMPLEX OF THUNDERSTORMS
OVER SW MO AND NW AR. BELIEVE THIS MCS/COMPLEX OF STORMS WILL
AFFECT AREAS WEST OF THE MS RIVER LATER TONIGHT...AND POSSIBLY
EVEN CONTINUE EAST OF THE RIVER AFTER MIDNIGHT.

BELIEVE MCS/COMPLEX OF STORMS WILL BE MAINTAINED THROUGH MUCH OF
THE NIGHT WITH AN INCREASING SOUTH/SOUTHWEST LOW LEVEL JET...
850 MB 25-35 KTS...IMPRESSIVE COLD POOL BEHIND THE LEADING EDGE
WITH TEMPERATURES IN THE 60S...AND MODERATE INSTABILITY WITH
MUCAPE 1500-3000 J/KG PROPELLING THE MCS EAST/SOUTHEAST THROUGH
THE NIGHT. LAST NIGHT/S 00Z NSSL 4 KM WRF MODEL DEPICTED THIS MCS
VERY WELL.

THINK MCS WILL MOVE INTO NE AR AND MO BOOTHEEL BETWEEN 10 PM AND
MIDNIGHT...REACHING THE MS RIVER AROUND 2 AM CDT OR SO...BEFORE
STALLING SOMEWHERE EAST OF THE MS RIVER...MAYBE NEAR A OXFORD MS
TO PARIS TN LINE BY SUNRISE. THE LINE SHOULD SLOWLY WEAKENING
THROUGH THE NIGHT.

APPEARS THE BIGGEST THREAT WITH THE LINE OF STORMS WILL BE VERY
HEAVY RAINFALL WITH 1 TO 3 INCHES IF NOT MORE...ESPECIALLY AS THE
LINE WILL BE ALIGNED PERPENDICULAR TO THE MEAN MID LEVEL
FLOW...ALLOWING FOR TRAINING OF CELLS. FLASH FLOODING IS
DEFINITELY A CONCERN...ESPECIALLY SINCE THE GROUND IS WET FROM
RECENT HEAVY RAINS. WILL CONSIDER A FLASH FLOOD WATCH WITHIN THE
NEXT FEW HOURS. HIGHEST CONFIDENCE OF HEAVY RAINFALL APPEARS TO BE
WEST OF THE MS RIVER WITH LESS CONFIDENCE EAST AS NOT SURE HOW
ORGANIZED THE LINE WILL BE WITH SOME WEAKENING LIKELY.

REGARDING SEVERE THUNDERSTORM POTENTIAL...THINK THIS POTENTIAL
REMAINS FAIRLY LOW. A FEW BOWING SEGMENTS MAY BRING MARGINALLY
SEVERE WINDS UP TO 60 MPH. CANNOT RULE OUT PENNY HAIL.
HOWEVER...DO NOT THINK WIDESPREAD SEVERE WILL OCCUR AND DOUBT
THAT A SEVERE THUNDERSTORM WATCH WILL BE NECESSARY.

UPDATED HWO AND ZONES. WILL UPDATE LATER THIS EVENING.

MBS

&&

.PREV DISCUSSION... /ISSUED 705 PM CDT MON SEP 21 2009/

UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 242 PM CDT MON SEP 21 2009/

DISCUSSION...

CURRENTLY...THE WEATHER ACROSS THE MID SOUTH IS DIVIDED INTO TWO
DIFFERENT SECTIONS. ACROSS NORTHEAST MISSISSIPPI DEEPER MOISTURE
COMBINED WITH AN UPPER LEVEL DISTURBANCE HAS RESULTED IN CLOUDY
SKIES AND NUMEROUS SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY.
TEMPS ACROSS NORTHEAST MISSISSIPPI HAVE BEEN STUCK IN THE 70S.
ACROSS THE REMAINDER OF THE MID SOUTH SKIES HAVE SCATTERED OUT AND
TEMPS HAVE CLIMBED INTO THE LOWER IN MID 80S RESULTING IN AN
MODERATELY UNSTABLE ATMOSPHERE WITH LIFTED INDEX VALUES OF -3C TO
-5C AND SBCAPES AROUND 2000 J/KG. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS MUCH OF THE MID
SOUTH.

THIS EVENING AND TONIGHT...EXPECT ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DISSIPATE WITH LOSS OF HEATING THIS EVENING.
LAPSE RATES ARE FAIRLY WEAK SO EXPECT STORMS THIS EVENING TO
REMAIN BELOW SEVERE LIMITS THOUGH A COUPLE OF THESE STORMS COULD BE
STRONG WITH GUSTY WINDS. ANY STORM THAT DOES DEVELOP COULD DROP A
QUICK 2 INCHES IN LESS THAN AN HOUR CAUSING SOME LOCALIZED
FLOODING OF LOW LYING OR FLOOD PRONE AREAS. THE REMAINDER OF THE
OVERNIGHT HOURS SHOULD BE FAIRLY QUIET WITH PATCHY FOG AND LOW
CLOUDS POSSIBLE AFTER MIDNIGHT DUE TO ALL THE RECENT RAINS AND
SATURATED GROUND. TEMPS WILL REMAIN FAIRLY MILD WITH READINGS IN
UPPER 60S TO LOWER 70S IN MEMPHIS.

TUESDAY AND WEDNESDAY...A DEEP 500 MB UPPER LEVEL LOW WILL MOVE
INTO THE WESTERN PLAINS BY TUESDAY MORNING AND REMAIN NEARLY
STATIONARY THROUGH WEDNESDAY AFTERNOON. THE ASSOCIATED COLD FRONT
WILL PUSH INTO NORTHWEST ARKANSAS LATE TONIGHT AND SLOWLY EDGE
EAST THROUGH WEDNESDAY BECOMING BASICALLY STATIONARY OVER
ARKANSAS. AS A RESULT EXPECT MORE SHOWERS AND THUNDERSTORMS ACROSS
THE MID SOUTH WITH THE POTENTIAL FOR MORE LOCALLY HEAVY RAIN AND
FLASH FLOODING. A FEW STORMS COULD ALSO BE STRONG WITH GUSTY WINDS
SINCE THE AIRMASS WILL BE FAIRLY UNSTABLE WITH LIFTED INDEX VALUES
OF -4C TO -6C AND SBCAPES AROUND 2000 J/KG. HIGH TEMPERATURES WILL
BE ABOUT NORMAL FOR THIS TIME OF YEAR...IN THE LOWER AND MIDDLE
80...THOUGH THE HUMIDITY WILL BE WELL ABOVE NORMAL.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE 500 MB LOW REMAINS
STATIONARY OVER THE WESTERN PLAINS ON THURSDAY WHILE THE FRONT
ACROSS ARKANSAS WEAKENS AND BASICALLY FALLS APART AS SOME WEAK
UPPER LEVEL RIDGING IS FORECAST TO DEVELOP ACROSS THE MID SOUTH.
AS A RESULT AREAL COVERAGE SHOULD LESSEN SOME DURING THIS TIME
FRAME AND WILL GO 30-40 POPS.

FRIDAY THROUGH MONDAY...MEDIUM RANGE MODELS SEEM TO BE IN DECENT
AGREEMENT WITH TRANSITIONING FROM A BLOCKING PATTERN TO A MORE
PROGRESSIVE PATTERN THIS WEEKEND. THE CLOSED LOW IS FORECAST TO
MOVE EAST FRIDAY AND SATURDAY AND DEVELOP INTO A FULL LATITUDE
TROF ACROSS THE EASTERN U.S. ON SUNDAY. IF THIS FORECAST HOLDS
THEN EXPECT PRECIP CHANCES AND THE HUMID WEATHER FRIDAY AND
SATURDAY WITH DRIER AND LESS HUMID WEATHER FOR SUNDAY AND MONDAY.

SJM

&&

.AVIATION...

00Z TAF PERIOD

CONVECTIVE CHANCES OVERNIGHT AND LOW STRATUS/FOG POTENTIAL ARE THE
TWO MAIN AVIATION FORECAST CHALLENGES OVERNIGHT. BASED ON LATEST
TRENDS THINK CONVECTIVE ACTIVITY MAY ARRIVE AT JBR BETWEEN 05-07Z
AND TOWARDS MEMPHIS AROUND 09Z AND MENTIONED VCTS FOR NOW.
BOUNDARY LAYER WINDS ARE EXPECTED TO REMAIN UP A LITTLE HIGHER
THAN LAST NIGHT AND HAVE LOWER CONFIDENCE IN LIFR VISIBILITIES
OCCURRING. AS A RESULT...RAISED VISIBILITIES/CEILINGS FROM
PREVIOUS TAF SET. VFR CONDITIONS ARE EXPECTED TO DETERIORATE TO
MVFR THEN IFR CEILINGS OVERNIGHT WITH LIFR POSSIBLE AT MKL/TUP
TEMPORARILY BETWEEN 09-13Z. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE EXPECTED DURING THE DAY WEDNESDAY AT ALL TERMINALS AND HANDLED
IN TAF AS VCTS FOR NOW. WINDS PREDOMINANTLY WILL BE SOUTHEAST TO
SOUTH THROUGH THE 00Z TAF PERIOD.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  84  71  84 /  40  60  50  60
MKL  69  84  68  83 /  30  50  40  50
JBR  68  82  66  81 /  60  70  50  60
TUP  69  85  69  86 /  40  50  30  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 21, 5:36 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
636 PM CDT MON SEP 21 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-230145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
636 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

STRONG TO PERHAPS SEVERE THUNDERSTORMS WITH VERY HEAVY RAINFALL
AND FLOODING ARE POSSIBLE ACROSS MUCH OF THE MIDSOUTH AND FORECAST
AREA LATER TONIGHT.

THE MAIN HAZARDS WILL VERY HEAVY RAINFALL OF 2 TO 4 OR MORE INCHES
AND FLASH FLOODING. GUSTY WINDS UP TO 60 MPH AND HAIL UP TO THE
SIZE OF PENNIES ARE POSSIBLE AS WELL.

AREAS WEST OF MISSISSIPPI RIVER WILL BE AFFECTED AS EARLY AS 10 PM
CDT...WHILE AREAS EAST OF THE RIVER WILL BE AFFECTED AFTER 2 AM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NORTH TO SOUTH ORIENTED COLD FRONT IS FORECAST TO STALL ACROSS
THE WESTERN HALF OF ARKANSAS TUESDAY INTO WEDNESDAY BEFORE
GRADUALLY WEAKENING BY THURSDAY. THIS MAY LEAD TO ADDITIONAL HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING ACROSS PORTIONS OF THE MID
SOUTH TUESDAY AND WEDNESDAY.

A FEW STRONG STORMS WILL ALSO BE POSSIBLE TUESDAY AND WEDNESDAY WITH
GUSTY WINDS AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BE NECESSARY FOR POSSIBLE SEVERE
THUNDERSTORMS AFTER 10 PM CDT WEST OF THE MISSISSIPPI RIVER...AND
AFTER 2 AM CDT EAST OF THE RIVER.

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

MBS

In the hours before

Local storm report, Sep 21, 3:09 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      HUGHES                  34.95N 90.47W
09/21/2009                   ST. FRANCIS        AR   POST OFFICE

            PONDING OF WATER ON ROADS AND PAKRING LOTS INUNDATED WITH
            2 TO 4 INCHES OF WATER.

0403 PM     HAIL             JONESBORO               35.82N 90.69W
09/21/2009  M0.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL IN DOWNTOWN JONESBORO.

&&

MBS
Local storm report, Sep 21, 3:26 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      HUGHES                  34.95N 90.47W
09/21/2009                   ST. FRANCIS        AR   POST OFFICE

            PONDING OF WATER ON ROADS AND PAKRING LOTS INUNDATED WITH
            2 TO 4 INCHES OF WATER.

0403 PM     HAIL             JONESBORO               35.82N 90.69W
09/21/2009  M0.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL IN DOWNTOWN JONESBORO.

0420 PM     FLASH FLOOD      1 SSW JONESBORO         35.81N 90.69W
09/21/2009                   CRAIGHEAD          AR   TRAINED SPOTTER

            DRAINAGE DITCH OVERFILLED WITH OVER 4 FEET OF WATER
            CAUSING CONSIDERABLE FLOODING ON CRAIGHEAD ROAD.

&&

MBS
Local storm report, Sep 21, 4:07 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      HUGHES                  34.95N 90.47W
09/21/2009                   ST. FRANCIS        AR   POST OFFICE

            PONDING OF WATER ON ROADS AND PAKRING LOTS INUNDATED WITH
            2 TO 4 INCHES OF WATER.

0403 PM     HAIL             JONESBORO               35.82N 90.69W
09/21/2009  M0.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL IN DOWNTOWN JONESBORO.

0420 PM     FLASH FLOOD      1 SSW JONESBORO         35.81N 90.69W
09/21/2009                   CRAIGHEAD          AR   TRAINED SPOTTER

            DRAINAGE DITCH OVERFILLED WITH OVER 4 FEET OF WATER
            CAUSING CONSIDERABLE FLOODING ON CRAIGHEAD ROAD.

0447 PM     TSTM WND DMG     4 W TUNICA              34.69N 90.45W
09/21/2009                   TUNICA             MS   LAW ENFORCEMENT

            POWER LINES DOWN ON LAKE ROAD.

&&

MBS
Special weather statement, Sep 21, 4:09 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
509 PM CDT MON SEP 21 2009

ARZ049-058-MSZ007-010-212230-
PHILLIPS AR-LEE AR-TUNICA MS-COAHOMA MS-
509 PM CDT MON SEP 21 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN LEE COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTHEAST OF FRIARS POINT AT 510 PM
CDT...MOVING NORTH AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN COAHOMA...LEE...PHILLIPS AND TUNICA COUNTIES...INCLUDING
LOCATIONS NEAR HELENA...ST FRANCIS NATIONAL PARK AND WEST HELENA...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES BEAVERDAM LAKE...FLOWER LAKE...MOON LAKE AND TUNICA
LAKE.
Local storm report, Sep 21, 4:23 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      HUGHES                  34.95N 90.47W
09/21/2009                   ST. FRANCIS        AR   POST OFFICE

            PONDING OF WATER ON ROADS AND PAKRING LOTS INUNDATED WITH
            2 TO 4 INCHES OF WATER.

0403 PM     HAIL             JONESBORO               35.82N 90.69W
09/21/2009  M0.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL IN DOWNTOWN JONESBORO.

0420 PM     FLASH FLOOD      1 SSW JONESBORO         35.81N 90.69W
09/21/2009                   CRAIGHEAD          AR   TRAINED SPOTTER

            DRAINAGE DITCH OVERFILLED WITH OVER 4 FEET OF WATER
            CAUSING CONSIDERABLE FLOODING ON CRAIGHEAD ROAD.

0447 PM     TSTM WND DMG     4 W TUNICA              34.69N 90.45W
09/21/2009                   TUNICA             MS   LAW ENFORCEMENT

            POWER LINES DOWN ON LAKE ROAD.

0521 PM     HAIL             1 NW ROBINSONVILLE      34.83N 90.33W
09/21/2009  M0.75 INCH       TUNICA             MS   LAW ENFORCEMENT

            PENNY HAIL AT THE INTERSECTION OF CASINO STRIP BLVD AND
            FITZGERALD BLVD.

&&

MBS
Local storm report, Sep 21, 5:34 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      HUGHES                  34.95N 90.47W
09/21/2009                   ST. FRANCIS        AR   POST OFFICE

            PONDING OF WATER ON ROADS AND PAKRING LOTS INUNDATED WITH
            2 TO 4 INCHES OF WATER.

0403 PM     HAIL             JONESBORO               35.82N 90.69W
09/21/2009  M0.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL IN DOWNTOWN JONESBORO.

0420 PM     FLASH FLOOD      1 SSW JONESBORO         35.81N 90.69W
09/21/2009                   CRAIGHEAD          AR   TRAINED SPOTTER

            DRAINAGE DITCH OVERFILLED WITH OVER 4 FEET OF WATER
            CAUSING CONSIDERABLE FLOODING ON CRAIGHEAD ROAD.

0447 PM     TSTM WND DMG     4 W TUNICA              34.69N 90.45W
09/21/2009                   TUNICA             MS   LAW ENFORCEMENT

            POWER LINES DOWN ON LAKE ROAD.

0455 PM     TSTM WND GST     4 SW TUNICA             34.65N 90.43W
09/21/2009  E50.00 MPH       TUNICA             MS   EMERGENCY MNGR

0455 PM     HAIL             4 SW TUNICA             34.65N 90.43W
09/21/2009  E0.50 INCH       TUNICA             MS   EMERGENCY MNGR

0455 PM     TSTM WND DMG     4 SW TUNICA             34.65N 90.43W
09/21/2009                   TUNICA             MS   EMERGENCY MNGR

            SEVERAL POWER LINES AND TREE LIMBS DOWN IN THE AREA OF
            FLOWERS LAKE ROAD AND COBB ROAD SOUTHWEST OF TUNICA

0521 PM     HAIL             1 NW ROBINSONVILLE      34.83N 90.33W
09/21/2009  M0.75 INCH       TUNICA             MS   LAW ENFORCEMENT

            PENNY HAIL AT THE INTERSECTION OF CASINO STRIP BLVD AND
            FITZGERALD BLVD.

&&

JAB

The radar

The Columbus AFB radar (KGWX), 139 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Hardin

When
September 21, 8:05 PM CST to 10:00 PM CST
Where
Hardin County, 9 mi SE of Savannah to 7 mi SE of Burnt Church
Cause
Heavy Rain
Property damage
$1.3 million
Reported by
Emergency Manager
Coordinates
35.138, -88.137

Numerous roads were closed due to flash flooding. Sixteen homes were damaged by the flash flood. At least one person was rescued in the Burnt Church community because of the flash flooding.

Flash Flood, Madison

When
September 24, 4:00 PM CST to 7:00 PM CST
Where
Madison County, Bemis to 3 mi SW of Bemis
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.580, -88.830

Several roads were flooded in the Bemis area after nearly 2.5 inches of rain fell in about 90 minutes. At least one car stalled out because of the excessive water on the roads.

Flash Flood, McNairy

When
September 26, 7:30 AM CST to 9:30 AM CST
Where
McNairy County, Needmore to Stantonville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
35.080, -88.470

At least one road in southeast McNairy county was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196853, 196926, 197563.